Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Any Other Methods Of Treatment
Jan 30, 2008

Having been on meds for 3 years now and having stomach pains and frequent bowel movements which is spoiling my quality of life (sustiva and combivir), I often wonder if there is any research or treatment which in the next few years will give better results and less side effects?

I sometimes think my problems with meds are because I take combivir twice a day and sustiva on a night and that my stomach cant handle it, I feel sick nearly everyday and can get very irratable. I have spoke to my doctors about this every 3 monthly review and they put it doen to IBS, yet its strange to me how I started meds in Jan 04 and athough was lucky enough to get no side effects what so ever by june the problems in my gut and toilet habits changed!

Is there any other research or meds in the pipeline where maybe taking a tablet will keep the virus at bay for longer meaning having to take meds less frequently, so less pressure on the stomach or an injection once a week as another method?

Its getting to the point now where I am that fed up I often think is it worth the agro and problems I have with the meds. My only worry is, they are working and my CD4 count has risen to over 500 since starting them and my viral load undetectable - I dont want to change but the mebeverine does not work or help and although loperimide does with loose stools the pains are still there, which means i dont want to go out, go to work, socialise so feel I dont have a life when it gets bad.

I just wish they could do something to give better meds with less or minimal side effects, I used to be healthy and have no problems before meds and didnt even feel ill when they started my meds apart from cold now and again and the odd chest infection and although thats now rare, its like the meds make my stats better but I dont feel fantastic :(

Response from Dr. Henry

Some patient have persistent stomach/gut problems from the AZT in Combivir and less often from the 3TC or Sustiva. If available to you, consideration of switching meds around in a careful manner might be worth discussing (ie abacavir for AZT if HLA B5701 negative or tenofovir for AZT). Many other issues can cause gut problems such as lactose deficiency, gluten intolerance, et cetera so those needs to be considered if onen of your HIV drugs is not a main factor, KH



Previous
lipo
Next
Combivir/Efavirenz - to - Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement